Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Baltimore/Washington

May 26, 2002Page County, Rappahannock County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2002, 2:23 PM EDT for Page County, Rappahannock County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2002, 2:23 PM EDT (18:23 UTC)
Expired
May 26, 2002, 3:15 PM EDT
In force
52 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Page County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 81 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:45 PM EDTHail 1Panorama, VAQuarter sized hail was reported at the intersection of Route 211 and Skyline Drive.
May 26, 2:55 PM EDTHail 1Sperryville, VAQuarter sized hail fell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM EDT, 23 minutes earlier.

Area forecast discussion, May 26, 2:00 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
200 PM EDT SUN MAY 26 2002

UPDATED ZONES TO ADD SVR TSTM WATCH ALL ZONES THRU 8 PM.

...PREVIOUS AFD...

AT 15Z...MOSUNNY SKIES ALL BUT FAR NE CWA ALLOWING TEMPS TO CLIMB
INTO THE 70S. THIS SUN WILL BE VERY HELPFUL IN THE DEVELOPMENT OF
AFT TSRA AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY CRAWLS
ESE INTO CWA. BUFKIT MODELS SOUNDINGS SHOW UP TO 2500 J/KG BY THIS
AFT WITH TRIGGER TEMP REACHED. 12Z ETA SHOWS THETA E RIDGE OVER CWA
AND PLENTY OF VVEL AT 500/700MB BY 00Z ALONG BDRY.

EXPECT TSRA TO DEVELOP ACROSS CWA 2-3PM WITH STORMS AHEAD OF BDRY TO
BE PULSE VARIETY WITH SUSTAINED ACTIVITY ALONG BDRY. STORMS THAT
FORM ALONG SLOW MOVING BDRY MAY PRODUCE HVY RAINFALL IF THEY TRAIN.
PRECIP WATER VALUES 1.2 INCHES ELSEWHERE WILL KEEP HVY RAIN THREAT
LOW IN PULSE STORMS. FREEZING LEVEL 12KFT AND WETBULB ZERO 11KFT A
BIT HIGH FOR LARGE HAIL BUT CANNOT RULE OUT COMPLETELY DUE TO STRONG
VVEL. MAIN THREAT WILL BE DAMAGING WINDS DUE TO STRONG UPDRAFTS. SPC
HAS MOST OF CWA /EXCLUDING FAR W SLIVER/ IN SLIGHT RISK THIS AFT.

WILL UPDATE ZONES TO REMOVE MORNING CLD WORDING AND TO RAISE POPS.
WILL ALSO ADD ENHANCED WORDING FOR WINDS/HAIL AND RAISE AFT TEMPS IN
SHEN VALLEY DUE TO CURRENT TREND. FOR TONIGHT...WILL REMOVE UNTIL
MIDNIGHT PRECIP WORDING DUE TO BDRY BEING OVHD AND 12Z ETA
CONTINUING VVEL AFT 00Z. REST OF FCST UNCHANGED.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

MMARGRAF

In the hours before

Special weather statement, May 26, 10:40 AM EDT, 3 hours 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-262300-

SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1040 AM EDT SUN MAY 26 2002

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER A LARGE PORTION
OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA AND THE
EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG AND POTENTIALLY DAMAGING WINDS. HAIL
AND HEAVY RAINS ARE ALSO POSSIBILE. THE TIME OF PEAK THREAT IS MID
AFTERNOON INTO THE EVENING HOURS.

A COLD FRONT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST
PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST INTO THE MID ATLANTIC REGION
THIS AFTERNOON AND EVENING. THE AIR MASS ALONG AND AHEAD OF THIS
FRONT IS MOIST AND UNSTABLE. THE APPROACHING FRONT WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG WITH DAYTIME HEATING.

RESIDENTS...TOURISTS...BOATERS AND OTHERS ENJOYING HOLIDAY WEEKEND
OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY
PROGRESSES.

MMARGRAF
Special weather statement, May 26, 2:13 PM EDT, 10 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
213 PM EDT SUN MAY 26 2002

...THUNDERSTORMS OVER NORTHWEST VIRGINIA...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH
COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE
COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE
COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40
MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:58 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester32 min
May 26, 3:16 PM EDTSevere Thunderstorm WarningLWXCulpeper, Rappahannock29 min
May 26, 3:18 PM EDTSevere Thunderstorm WarningLWXShenandoah, Warren42 min
May 26, 3:27 PM EDTFlash Flood WarningLWXRappahannock93 min
May 26, 3:44 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock46 min
May 26, 4:05 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun40 min
May 26, 4:24 PM EDTSevere Thunderstorm WarningLWXFauquier51 min
May 26, 4:38 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park52 min
May 26, 4:41 PM EDTSevere Thunderstorm WarningLWXLoudoun49 min
May 26, 4:45 PM EDTSpecial Marine WarningLWX105 min
May 26, 5:12 PM EDTSevere Thunderstorm WarningLWXRappahannock48 min
May 26, 6:00 PM EDTFlash Flood WarningLWXRappahannock3 hr
May 26, 6:32 PM EDTSevere Thunderstorm WarningLWXFauquier43 min
May 26, 7:08 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park52 min
May 26, 7:35 PM EDTSevere Thunderstorm WarningLWXRappahannock40 min
May 26, 7:56 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier49 min
May 26, 3:12 PM EDTSevere Thunderstorm WarningLWXWashington48 min
May 26, 5:04 PM EDTSevere Thunderstorm WarningLWXMontgomery41 min
May 26, 5:37 PM EDTSevere Thunderstorm WarningLWXMontgomery38 min
May 26, 5:41 PM EDTFlash Flood WarningLWXMontgomery79 min
May 26, 7:12 PM EDTSevere Thunderstorm WarningLWXWashington33 min
May 26, 2:48 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson27 min
May 26, 3:52 PM EDTFlash Flood WarningLWXBerkeley, Jefferson53 min
May 26, 5:07 PM EDTFlash Flood WarningLWXHampshire, Hardy53 min
May 26, 5:20 PM EDTSevere Thunderstorm WarningLWXHampshire40 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningLWXHampshire47 min
May 26, 6:04 PM EDTFlash Flood WarningLWXHampshire, Hardy56 min
May 26, 6:13 PM EDTSevere Thunderstorm WarningLWXMorgan47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.